Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 35, NWS Des Moines, IA

May 1, 2008Black Hawk County, Bremer County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 1, 2008, 9:16 PM CDT for Black Hawk County, Bremer County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2008, 9:16 PM CDT (02:16 UTC)
Expired
May 1, 2008, 10:00 PM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Black Hawk County, IA, Bremer County, IA

The radar

The Des Moines radar (KDMX), 153 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 686 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2008-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
686 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 020216
SVRDMX
IAC013-017-020300-
/O.NEW.KDMX.SV.W.0035.080502T0216Z-080502T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
916 PM CDT THU MAY 1 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BLACK HAWK COUNTY IN NORTHEAST IOWA...
  BREMER COUNTY IN NORTHEAST IOWA...

* UNTIL 1000 PM CDT.

* AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR JANESVILLE...OR 9 MILES NORTHWEST OF
  WATERLOO...AND MOVING NORTHEAST AT 34 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DENVER AND WAVERLY BY 925 PM CDT...
  READLYN BY 930 PM CDT...
  TRIPOLI BY 940 PM CDT...
  FREDERIKA BY 945 PM CDT...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4253 9235 4261 9256 4267 9256 4292 9246
      4291 9208
TIME...MOT...LOC 0216Z 212DEG 30KT 4264 9242

$$

DONAVON
2 follow-up statements
000 
WWUS53 KDMX 020233
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
933 PM CDT THU MAY 1 2008

IAC013-020243-
/O.CAN.KDMX.SV.W.0035.000000T0000Z-080502T0300Z/
BLACK HAWK IA-
933 PM CDT THU MAY 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BLACK HAWK COUNTY
IS CANCELLED...

AT 929 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS 
BEEN CANCELLED.

LAT...LON 4265 9230 4269 9249 4270 9252 4292 9246
      4291 9208
TIME...MOT...LOC 0233Z 218DEG 29KT 4278 9232

$$

IAC017-020300-
/O.CON.KDMX.SV.W.0035.000000T0000Z-080502T0300Z/
BREMER IA-
933 PM CDT THU MAY 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR BREMER COUNTY...

AT 929 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR DENVER...OR 18 MILES NORTH OF
WATERLOO...MOVING NORTHEAST AT 33 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRIPOLI BY 940 PM CDT...
  FREDERIKA BY 945 PM CDT...

LAT...LON 4265 9230 4269 9249 4270 9252 4292 9246
      4291 9208
TIME...MOT...LOC 0233Z 218DEG 29KT 4278 9232

$$

DONAVON
000 
WWUS53 KDMX 020259
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
958 PM CDT THU MAY 1 2008

IAC017-020308-
/O.EXP.KDMX.SV.W.0035.000000T0000Z-080502T0300Z/
BREMER IA-
958 PM CDT THU MAY 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR BREMER COUNTY WILL EXPIRE AT
1000 PM CDT...

AT 956 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

SEVERAL REPORTS OF DIME SIZED HAIL WERE RECEIVED WITH THIS STORM.

LAT...LON 4265 9230 4269 9249 4270 9252 4292 9246
      4291 9208
TIME...MOT...LOC 0258Z 218DEG 29KT 4294 9215

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:45 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 1, 6:45 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
645 PM CDT THU MAY 1 2008

UPDATED AVIATION DISCUSSION

.SHORT TERM...TONIGHT
SURFACE LOW OVER EASTERN NEBRASKA AT 20Z WITH DRY LING PUSHING
ACROSS THE MO RIVER ALONG THE WESTERN IA BORDER.  PREFER GFS AND RUC
SOLN THIS EVENING WITH DRY LINE MOVING INTO THE WESTERN FA AND
SURFACE LOW REMAINING NW OF IA.  DRY LINE SHOULD STALL AS IT REACHES
CENTRAL IA SINCE UPPER LEVEL SUPPORT IS HANGING BACK TO THE WEST.
NARROW AXIS OF CAPES AND CNVG EAST OF DRY LINE WITH INCREASING DEEP
SHEAR AND GOOD LOW-LVL SHEAR.  TSTM CHANCES INHIBITED BY STRONG MID
LVL CAP. SHOULD CAP BREAK...EXPECT PSBL SVR WX IN WRN AND NW CWA
THIS EVENING FM SCT TO ISOLD STORMS.  MCS MAY MOVE INTO SRN IA AFTER
06Z AND WILL FORECAST HIGHER POPS THEN.  SEVERE CHANCES WILL BE LESS
HOWEVER.

.LONG TERM...FRIDAY THROUGH WEDNESDAY
SURFACE LOW EXPECTED TO MOVE NE THROUGH IA ON FRIDAY AS A VIGOROUS
TROUGH ROTATES AROUND SE SIDE OF UPPER LOW. THIS SHOULD MAKE FOR
RAPIDLY CHANGING WEATHER AS REMAINS OF OVERNIGHT CONVECTION LIFTS
NEWD THROUGH EASTERN PORTIONS OF IA. REDEVELOPMENT OF SECOND ROUND
OF CONVECTION IS EXPECTED AROUND MIDDAY...ESPECIALLY N AND E. THERE
WOULD BE SOME THREAT OF SEVERE WEATHER EAST OF MARSHALLTOWN-GRINNELL
WITH FAVORABLE CONDITIONS FOR LOW-TOPPED ROTATING STORMS BUT
RESIDENCE TIME IN OUR FORECAST AREA WILL BE SHORT. FRIDAY NIGHT AND
SATURDAY...UPPER LOW AND COLD POOL MOVE ACROSS IA. RAIN IN
DEFORMATION ZONE WILL BE MOST PROLONGED NW OF FORT DODGE...AND
FORECAST TEMPERATURE PROFILES EVEN INDICATE A MIX OF RAIN AND SNOW
IS POSSIBLE LATE FRIDAY NIGHT EARLY SATURDAY. THIS WILL HOLD
TEMPERATURES DOWN AROUND OR BELOW 50 DEGREES THROUGH SATURDAY.

RAINFALL COLD BE SUFFICIENT IN THE EAST AND NORTH TO BRING RIVERS
BACK UP TOWARD FLOOD STAGE. HOWEVER...AT THIS TIME MOISTURE DOES NOT
LOOK NEARLY AS DEEP AS PREVIOUS SYSTEM AND STORM LOOK TO BE
PROGRESSIVE. THUS...TOTAL RAINFALL SHOULD BE LESS THAN ONE INCH IN
GENERAL AND AS SUCH FLASH FLOODING WOULD BE LESS OF A CONCERN.

SUNDAY AND MONDAY LOOK TO BE NICE WITH A SLOW MODERATION IN
TEMPERATURES. AFTER THAT...GFS MODEL WOULD LIKE TO BRING IN WARM
ADVECTION AND A CHANCE FOR PRECIPITATION AS EARLY AS MONDAY
NIGHT...AND HAVE IT EXIT ALREADY ON WEDENSDAY. THIS IS QUITE A BIT
FASTER THAN PREVIOUS RUNS...AND ECMWF IS SLOWER AND FARTHER TO THE
SOUTH WITH ITS FORCING FOR PRECIPITATION.  RESULT IN FORECAST IS A
CHANCE OF SHOWERS AND THUNDER CENTERED ON WEDNESDAY...WITH BEGIN AND
END TIME SPREAD OUT INTO ADJOINING DAYS AND EXACT TIMING TO BE
DETERMINED.

&&

.AVIATION...02/00Z
NEAR TERM FORECAST IS STILL UNCERTAIN WITH TS POTENTIAL...SO WILL
ONLY CARRY CB MENTIONS FOR POTENTIAL TS DEVELOPMENT NEAR KFOD AND
KDSM EARLY IN THE PERIOD. LOWEST CEILINGS...COMING DOWN TO IFR WILL
OCCUR NORTH OF WARM FRONT LATER TONIGHT...AND WRAP AROUND SHRA/TS
WILL MOVE IN FROM THE NW. DRY SLOT FARTHER SOUTH WILL KEEP VFR
CONDITIONS GOING LATER TONIGHT UNTIL WRAP AROUND LOWER CEILINGS MOVE
IN. THREAT FOR TS WILL BE AROUND AFT 12Z FROM KMCW TO KOTM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

SHORT TERM...JOHNSON
LONG TERM...JUNGBLUTH
AVIATION...MOYER
Hazardous weather outlook, May 1, 6:00 PM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
600 PM CDT THU MAY 1 2008

IAZ006-007-016-017-025>028-036>039-097-022300-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-DAVIS-
600 PM CDT THU MAY 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...MAINLY AFTER
MIDNIGHT. ISOLATED SEVERE WEATHER IS POSSIBLE...WITH LARGE HAIL
AND STRAIGHT LINE WINDS THE MAIN THREATS. ISOLATED FLASH FLOODING
CANNOT BE RULED OUT...IF HEAVY RAIN DEVELOPS ACROSS AREAS WHERE
THE GROUND IS SATURATED FROM RECENT HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE FRIDAY...ESPECIALLY DURING
THE DAY TIME HOURS. TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
POSSIBLE THROUGH FRIDAY NIGHT.  RENEWED RIVER FLOODING COULD ALSO
OCCUR INTO NEXT WEEK IN RESPONSE TO THE HEAVY RAINFALL. ISOLATED
SEVERE STORMS ARE POSSIBLE...MAINLY ALONG AND EAST OF INTERSTATE
35. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...AN ISOLATED
TORNADO WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT...AND AGAIN ON
FRIDAY FROM LATE MORNING THROUGH THE AFTERNOON HOURS.

IAZ004-005-015-023-024-033>035-044>050-057>062-070>075-081>086-
092>096-022300-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-
600 PM CDT THU MAY 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVER WESTERN AND
CENTRAL IOWA THIS EVENING. IF THE THUNDERSTORMS DEVELOP...THEY
WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL AND EVEN
ISOLATED TORNADOES. THE BEST CHANCE WILL BE UNTIL MIDNIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED LATE TONIGHT. ISOLATED SEVERE
WEATHER IS POSSIBLE...WITH LARGE HAIL AND STRAIGHT LINE WINDS THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE FRIDAY...ESPECIALLY DURING
THE DAY TIME HOURS. TOTAL RAINFALL AMOUNTS OF AN INCH OR LESS ARE
POSSIBLE THROUGH FRIDAY NIGHT. SEVERE WEATHER IS UNLIKELY ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND LATE TONIGHT...AND
AGAIN ON FRIDAY FROM LATE MORNING THROUGH THE AFTERNOON HOURS.

MOYER

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 9:58 PM CDTSevere Thunderstorm WarningDMXPoweshiek16 min
May 2, 3:13 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.